Different pathologies of the thorax, rarely, may be presented as chest wall tumors. Chest wall heamatomas should be considered in elder patients on anticoagulation therapy sustaining trauma.
Heamatomas may rarely be organized to mimic soft tissue tumors [1–3]. This is the case, especially when the heamatoma is chronic or expanding, without developing the clinical symptoms and signs of an acute heamatoma such as collapsus and hypovolunemia [1–3]. The size of such heamatomas may obscure the diagnosis; they can grow up to giant masses that can eventually occupy the whole hemithorax leading to hypoventilation and respiratory failure, mimicking in this way large sarcomas. Additionally, heamatomas may be calcified, event that may produce a malignant appearance, especially at imaging and eventually confuse the correct diagnosis . In our case the heamatoma had all the above characteristics of a soft tissue tumor and therefore the pre-operative diagnosis was misled.
Almost all cases reported in the literature involve heamatomas developing within the pleural cavity [2, 3]. In our case the heamatoma was developed outside the thoracic cage, below the muscles, giving the appearance of an expanding tumor.
Chronic expanding heamatomas usually develop over a clinical background, such as tuberculosis, with patients forming an appearance of a heamatoma, many years after the tuberculus manifestation [3, 5, 6]. In most of these cases the patients are reported to be presented in a critical condition requiring emergency surgery and excision of the expanding heamatoma. Surprisingly, the onset of our patient's heamatoma expansion was gradual and consequently it was organized.
Patients receiving anticoagulation treatment are theoretically under an increased danger of bleeding and therefore developing heamatomas . The most common presentation of hemorrhagic complications is major cuts needing intervention, or extensive bruising. Intracranial hemorrhage and hemorrhage following fractures are also usually diagnosed in anticoagulant patients who have sustained trauma . However, hemorrhagic complications in patients receiving anticoagulation therapy may involve rare sites, which are usually automatically inflicted . Thoracic complications in anticoagulation treatment patients are rare and usually regard to extra-pleural heamatomas  or development of a hemothorax. In our case the patient had a simple thoracic injury after a fall, which gradually evolved in a large extra-thoracic heamatoma, without however presenting symptoms and signs i.e. a bruise.
The type of anticoagulation treatment is reported to be important for the hemorrhagic phenomena, with warfarin being the drug inflicting the most severe hemorrhagic complications [4, 9]. Although this notion is recently questioned, it seems that other anticoagulants, such as the acetyl-salicylic acid and clopidogrel, may also inflict major bleeding complications in patients sustaining trauma [4, 10]. This knowledge may explain the appearance of the chest wall heamatoma in our patient who sustained a fall.
In conclusion, heamatomas may mimic masses, a fact that clinicians should keep in mind, and therefore should consider all history and examination data in order to establish a diagnosis before proceeding to surgery.